Illinois, 2003

Hail in Illinois, April 4, 2003

April 4, 2003 · NWS PAH · 2 events in 2 counties and zones

A thunderstorm tracked east across southern Illinois, beginning near Anna and exiting into Kentucky from Hardin County. The storm produced sporadic reports of hail up to dime size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm tracked east across southern Illinois, beginning near Anna and exiting into Kentucky from Hardin County. The storm produced sporadic reports of hail up to dime size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 4:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 4, 4:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CST FRI APR 4 2003

RUNNING WAY BEHIND TODAY...SO WILL BE BRIEF.  MAIN PROBLEM IS THE
POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING.

MOST OF THE CWA HAS BEEN COVERED IN CLOUDS ALL DAY...BUT SOME
CLEARING IS FINALLY WORKING INTO FAR WESTERN ZONES.  THUNDERSTORMS
HAVE ALREADY ERUPTED FROM SOUTH CENTRAL MISSOURI NORTHEAST INTO WEST
CENTRAL ILLINOIS.  THIS AREA HAS BEEN CLEAR FOR MUCH OF THE
AFTERNOON...ALLOWING FOR MORE DESTABILIZATION.  IT IS UNCERTAIN IF
THIS AREA OF MORE UNSTABLE AIR WILL WORK EASTWARD AHEAD OF THE COLD
FRONT...BUT WILL COUNT ON THE STORMS MAINTAINING STRENGTH AS THEY
MOVE EASTWARD INTO THE AREA.  CELLULAR STORMS ARE EXPECTED TO BE
MOST NUMEROUS IN THE NORTHWEST PORTION OF THE FORECAST AREA...WITH
MORE SCATTERED CONVECTION FURTHER SOUTH.  THE CONVECTION IS THEN
EXPECTED TO LINE OUT AS OUTFLOWS BEGIN TO ORGANIZE...AND BOW ECHOES
AND WIND DAMAGE BECOME THE MAIN THREAT ACROSS THE EASTERN HALF OF
THE AREA LATER THIS EVENING.  THE SEVERE THREAT SHOULD BE OVER IN
EASTERN SECTIONS BY MIDNIGHT...AND THE RAINFALL SHOULD BE DONE BY
EARLY MORNING.

SKIES SHOULD CLEAR OUT FAIRLY QUICKLY SATURDAY...AS A NICE SURFACE
HIGH BRIEFLY BUILDS INTO THE AREA.  WARM ADVECTION WILL BRING CLOUDS
BACK ACROSS THE AREA QUICKLY ON SATURDAY NIGHT...WITH SOME RAIN
POSSIBLE IN SOUTHEAST MISSOURI LATE.  INSTABILITY WILL INCREASE
ACROSS THE AREA ON SUNDAY...AS LOW LEVEL MOISTURE INCREASES AND A
COLD FRONT AND SURFACE LOW APPROACH.  WILL MENTION THUNDERSTORMS
LIKELY SUNDAY AND SUNDAY NIGHT MOST AREAS.  THERE MAY BE A BREAK
BEFORE THE FRONTAL PRECIPITATION MOVES IN...BUT LIKELIES LOOK OK.
AFTER A LINGERING CHANCE OF PRECIPITATION EARLY MONDAY...THE REST OF
THE FORECAST WILL BE DRY.

IN THE EXTENDED WILL NOT BITE ON THE 00Z GFS/S CUT OFF LOW...WHICH
IS SUPPORTED BY THE 12Z GFS RUN.

.PAH...NONE.

DRS
Hazardous weather outlook, Apr 4, 12:02 PM CST, 7 hours 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CST FRI APR 4 2003

...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH EARLY
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...UNTIL SUNRISE

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE AFOREMENTIONED TIME
FRAME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT AS THE
FRONT MOVES BACK NORTH AS A WARM FRONT. AT THE CURRENT TIME...THE
RISK OF SEVERE STORMS APPEARS TO BE SOUTH OF MISSOURI AND KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOOPER

In the hours before

Local storm report, Apr 4, 6:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    12E VAN BUREN             MO   1.00 INCH HAIL
04/04/03   CARTER                         REPORTED BY TRAINED
                                          SPOTTERS ON HWY 60
                                          BETWEEN VAN BUREN AND
                                          ELLSINORE
Local storm report, Apr 4, 7:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    9S POPLAR BLUFF           MO   0.88 INCH HAIL
04/04/03   BUTLER                         REPORTED BY TRAINED
                                          SPOTTERS AND RELAYED BY
                                          EM
Local storm report, Apr 4, 7:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    DUDLEY                    MO   0.75 INCH HAIL
04/04/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS THROUGH COUNTY
                                          EM

0714 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
04/04/03   BUTLER                         REPORTED BY TRAINED
                                          SPOTTERS THROUGH COUNTY
                                          EM.  NUMEROUS REPORTS OF
                                          NICKEL SIZE HAIL SOUTH
                                          AND WEST OF POPLAR BLUFF
Local storm report, Apr 4, 7:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    POPLAR BLUFF              MO   1.75 INCH HAIL
04/04/03   BUTLER                         REPORTED BY MISSOURI
                                          STATE POLICE NUMEROUS
                                          REPORTS ON SOUTH SIDE OF
                                          POPLAR BLUFF
Local storm report, Apr 4, 7:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    2W DEXTER                 MO   1.25 INCH HAIL
04/04/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.  THE
                                          HAIL REPORTS VARIED
                                          BETWEEN 1.00 AND 1.25
                                          INCH DIAMETER
Local storm report, Apr 4, 7:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    SIKESTON                  MO   0.75 INCH HAIL
04/04/03   SCOTT                          REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.  THE
                                          HAIL WAS COVERING THE
                                          GROUND IN NW CORNER OF
                                          THE SIKESTON CITY LIMITS

The radar

The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
April 4, 8:00 PM CST
Where
Union County, Anna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.467, -89.250

Hail, Johnson

When
April 4, 8:38 PM CST
Where
Johnson County, Vienna
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -88.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349539, 5349540.